Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scharlau, Rudolf / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

4 Issues per year

IMPACT FACTOR 2017: 0.734

CiteScore 2017: 0.70

SCImago Journal Rank (SJR) 2017: 0.695
Source Normalized Impact per Paper (SNIP) 2017: 0.891

Mathematical Citation Quotient (MCQ) 2017: 0.62

See all formats and pricing
More options …
Ahead of print


Maximal arcs in projective planes of order 16 and related designs

Mustafa Gezek / Vladimir D. Tonchev
  • Corresponding author
  • Department of Mathematical Sciences, Michigan Technological University, Houghton, Michigan 49931, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Tim Wagner
  • Corresponding author
  • Department of Mathematical Sciences, Michigan Technological University, Houghton, Michigan 49931, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2018-03-26 | DOI: https://doi.org/10.1515/advgeom-2018-0002


The resolutions and maximal sets of compatible resolutions of all 2-(120,8,1) designs arising from maximal (120,8)-arcs, and the 2-(52,4,1) designs arising from previously known maximal (52,4)-arcs, as well as some newly discovered maximal (52,4)-arcs in the known projective planes of order 16, are computed. It is shown that each 2-(120,8,1) design associated with a maximal (120,8)-arc is embeddable in a unique way in a projective plane of order 16. This result suggests a possible strengthening of the Bose–Shrikhande theorem about the embeddability of the complement of a hyperoval in a projective plane of even order. The computations of the maximal sets of compatible resolutions of the 2-(52,4,1) designs associated with maximal (52,4)-arcs show that five of the known projective planes of order 16 contain maximal arcs whose associated designs are embeddable in two nonisomorphic planes of order 16.

Keywords: Maximal arc; projective plane; resolvable design

MSC 2010: 05B05; 51E10


  • [1]

    E. F. Assmus, Jr., J. D. Key, Designs and their codes, volume 103 of Cambridge Tracts in Mathematics. Cambridge Univ. Press 1992. MR1192126 Zbl 0762.05001Google Scholar

  • [2]

    S. Ball, A. Blokhuis, The classification of maximal arcs in small Desarguesian planes. Bull. Belg. Math. Soc. Simon Stevin 9 (2002), 433–445. MR2016582 Zbl 1047.51002Google Scholar

  • [3]

    S. Ball, A. Blokhuis, F. Mazzocca, Maximal arcs in Desarguesian planes of odd order do not exist. Combinatorica 17 (1997), 31–41. MR1466573 Zbl 0880.51003CrossrefGoogle Scholar

  • [4]

    T. Beth, D. Jungnickel, H. Lenz, Design theory. Vol. I/II, volume 69/78 of Encyclopedia of Mathematics and its Applications. Cambridge Univ. Press 1999. MR1729456 MR1742365 Zbl 0945.05004 Zbl 0945.05005Google Scholar

  • [5]

    R. C. Bose, A. Barlotti, Linear representation of a class of projective planes in a four dimensional projective space. Ann. Mat. Pura Appl. (4) 88 (1971), 9–31. MR0308925 Zbl 0229.50024CrossrefGoogle Scholar

  • [6]

    R. C. Bose, S. S. Shrikhande, Embedding the complement of an oval in a projective plane of even order. Discrete Math. 6 (1973), 305–312. MR0327547 Zbl 0288.05017CrossrefGoogle Scholar

  • [7]

    W. Bosma, J. Cannon, Handbook of Magma Functions. Department of Mathematics, University of Sydney, 1994.Google Scholar

  • [8]

    A. E. Brouwer, Some unitals on 28 points and their embeddings in projective planes of order 9. In: Geometries and groups (Berlin, 1981), volume 893 of Lecture Notes in Math., 183–188, Springer 1981. MR655065 Zbl 0557.51002Google Scholar

  • [9]

    L. L. Carpenter, Designs and codes from hyperovals. PhD thesis, Clemson University, 1996.Google Scholar

  • [10]

    C. J. Colbourn, J. H. Dinitz, editors, Handbook of combinatorial designs. Chapman & Hall/CRC, Boca Raton, FL 2007. MR2246267 Zbl 1101.05001Google Scholar

  • [11]

    F. De Clerck, S. De Winter, T. Maes, A geometric approach to Mathon maximal arcs. J. Combin. Theory Ser. A 118 (2011), 1196–1211. MR2755076 Zbl 1277.51011CrossrefGoogle Scholar

  • [12]

    R. H. F. Denniston, Some maximal arcs in finite projective planes. J. Combin. Theory Ser. A 6 (1969), 317–319. MR0239991 Zbl 0167.49106CrossrefGoogle Scholar

  • [13]

    M. Gezek, Combinatorial Problems Related to Codes, Designs and Finite Geometries. PhD thesis, Michigan Technological University, 2017.Google Scholar

  • [14]

    M. Hall, Jr., Ovals in the Desarguesian plane of order 16. Ann. Mat. Pura Appl. (4) 102 (1975), 159–176. MR0358552 Zbl 0313.50013CrossrefGoogle Scholar

  • [15]

    N. Hamilton, Some maximal arcs in derived dual Hall planes. European J. Combin. 15 (1994), 525–532. MR1302076 Zbl 0817.51006CrossrefGoogle Scholar

  • [16]

    N. Hamilton, Maximal arcs in finite projective planes and associated in projective planes. PhD thesis, The University of Western Australia, 1995.Google Scholar

  • [17]

    N. Hamilton, Some inherited maximal arcs in derived dual translation planes. Geom. Dedicata 55 (1995), 165–173. MR1334211 Zbl 0839.51010CrossrefGoogle Scholar

  • [18]

    N. Hamilton, Some maximal arcs in Hall planes. J. Geom. 52 (1995), 101–107. MR1317259 Zbl 0820.51010CrossrefGoogle Scholar

  • [19]

    N. Hamilton, R. Mathon, More maximal arcs in Desarguesian projective planes and their geometric structure. Adv. Geom. 3 (2003), 251–261. MR1997407 Zbl 1034.51004Google Scholar

  • [20]

    N. Hamilton, R. Mathon, On the spectrum of non-Denniston maximal arcs in PG(2, 2h). European J. Combin. 25 (2004), 415–421. MR2036477 Zbl 1074.51004CrossrefGoogle Scholar

  • [21]

    N. Hamilton, S. D. Stoichev, V. D. Tonchev, Maximal arcs and disjoint maximal arcs in projective planes of order 16. J. Geom. 67 (2000), 117–126. MR1759716 Zbl 0981.51011CrossrefGoogle Scholar

  • [22]

    J. W. P. Hirschfeld, Projective geometries over finite fields. Oxford Univ. Press 1998. MR1612570 Zbl 0899.51002Google Scholar

  • [23]

    L. Lunelli, M. Sce, k-archi completi nei piani proiettivi desarguesiani di rango 8 e 16. Centro di Calcoli Numerici, Politecnico di Milano, Milan 1958. MR0157276Google Scholar

  • [24]

    R. Mathon, New maximal arcs in Desarguesian planes. J. Combin. Theory Ser. A 97 (2002), 353–368. MR1883870 Zbl 1010.51009CrossrefGoogle Scholar

  • [25]

    G. McGuire, V. D. Tonchev, H. N. Ward, Characterizing the Hermitian and Ree unitals on 28 points. Des. Codes Cryptogr. 13 (1998), 57–61. MR1600699 Zbl 0891.05014CrossrefGoogle Scholar

  • [26]

    E. Moorhouse, Projective Planes of Order 16. http://ericmoorhouse.org/pub/planes16/

  • [27]

    S. Niskanen, P. R. J. Östergård, Cliquer User’s Guide. Version 1.0. Tech. Rep. T48, Communications Laboratory, Helsinki University of Technology, Espoo, Finland, 2003.Google Scholar

  • [28]

    T. Penttila, G. F. Royle, M. K. Simpson, Hyperovals in the known projective planes of order 16. J. Combin. Des. 4 (1996), 59–65. MR1364099 Zbl 0917.51008CrossrefGoogle Scholar

  • [29]

    J. A. Thas, Construction of maximal arcs and partial geometries. Geometriae Dedicata 3 (1974), 61–64. MR0349437 Zbl 0285.50018Google Scholar

  • [30]

    J. A. Thas, Construction of maximal arcs and dual ovals in translation planes. European J. Combin. 1 (1980), 189–192. MR587531 Zbl 0449.51011CrossrefGoogle Scholar

  • [31]

    V. D. Tonchev, On resolvable Steiner 2-designs and maximal arcs in projective planes. Des. Codes Cryptogr. 84 (2017), 165–172. MR3654201 Zbl 1367.05019CrossrefGoogle Scholar

  • [32]

    V. D. Tonchev, T. Wagner, Maximal (120, 8)-arcs in projective planes of order 16 and related designs. Preprint 22 February, 2017, arXiv:1702.06909 [math.CO]Google Scholar

About the article

Received: 2017-07-28

Published Online: 2018-03-26

Funding: Research supported by NSA Grant H98230-16-1-0011.

Citation Information: Advances in Geometry, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2018-0002.

Export Citation

© 2018 Walter de Gruyter GmbH Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in